DOI: 10.1155/carm/6956059 ISSN: 1687-9627

High‐Dose Insulin Therapy as a Bridge to VA‐ECMO in a Venlafaxine Overdose: A Case Report

Rasangi Sumudu Clare Suraweera, Peter Mounstephen, Alex D’Agapayeff

Background

Venlafaxine toxicity can cause symptoms ranging from central nervous system effects (e.g., dizziness and loss of consciousness) to cardiovascular manifestations (e.g., QTc prolongation and tachycardia). It is complicated by serotonin syndrome, which can present with high fever, sweating and rigid muscles. The incidence of death from venlafaxine is 12.7 deaths per million prescriptions (Vo et al.; 2020).

Case Presentation

We describe a 40‐year‐old female who took a significant overdose of 15 g of venlafaxine and presented with profound shock. Management of this patient was challenging. She was initially started on the usual vasopressor agents, such as noradrenaline and vasopressin. In addition, sodium bicarbonate was administered because of the tricyclic antidepressant effect of venlafaxine with large ingestions (Galust et al.; 2024). Her shock was refractory to all these modalities. Hence, high‐dose insulin euglycemic therapy was initiated, and she was bridged to VA‐ECMO.

Conclusion

We report the first case in which high‐dose insulin therapy was used as a bridge to VA‐ECMO. There have been four other case reports with similar large doses of 15 g of venlafaxine or above.

More from our Archive